Posted 6/18/2010 12:08 AM (GMT -6)
I have not posted about myself in quite some time, I've just been so overwhelmed and I really don't know where to begin.
The last time I posted, I had just started seeing a new doctor to manage my intrathecal pain pump, and he had switched my pain medication from dilaudid to sufentanil, kept the bupbivicaine, and added clonodine. He started me off at a very low dose of sufentanil, and I went through terrible withdrawals. He had increased the sufentanil a couple of times, usually 2 mcg at a time, and then once he gave me a big increase of 6 mcg. Some days I feel like it is helping to some degree, I feel like I recover a little quicker when I push myself and overdue things, but most days my pain level is still at a steady 8 with spikes to 10. During this time period of titrating the medication, I have felt much more dependent on my breakthrough meds., to the point that I would be watching the clock begging for time to go by faster so I could take my next dose. I asked my regular PM to allow me one extra dose of my roxicodone per day for a couple of months until the pump is managing my pain more effectiviely, and to my surprise, he agreed. The doctor managing my intrathecal pump wants me to get this device called a PTM that would allow me to give myself bolus's as needed, but if I wait until the pump itself needs to be replaced (due to the internal battery dying - which will be in about 9 months), it will not cost me anything. If I get it now, I have to pay for it out of pocket - and it is over $1,000.
In addition to my high pain levels, I have been having chronic nausea and diarrhea for months (actually, it's been years if I'm being totally honest). It started when I began taking Metformin (Glucofage) when I was dignosed diabetic 4 - 5 years ago. As time has gone by, and the doctor has had to increase the dosage of the Metformin to get my sugar levels under control, my other symptoms have gotten worse. I have been to 3 different endocrinologists, and they all agree that due to a condition I have called gastroparesis, there is no other oral diabetes medication they can give me that won't complicate the gastroparesis. Gastroparesis is a horrible condition in which your digestive system slows way down, or in my case, completely stops. When I would eat, the food would sit in my stomach and rot, and I would begin vomitting uncontrollably, and no amount or type of anti-nausea medications would even slow it down. I also could not keep down my pain medications, or absorb them properly, so that on top of vomitting constantly, my back pain was out of control, and I would go through terrible withdrawals with each episode as well. I was hospitalized 11 times in less than a year, and came out with a different diagnosis each time - they even took my gallbladder out, and it was not the cause of the problem. There are only 2 medications for this problem, and one only works in 20% of the people taking it, and we already knew it did not work for me, and the other one, I am allergic to. The doctor who finally figured out what was wrong with me did some research and found a doctor who was doing this "new" treatment where they implant the exact same device as the SCS, but in your stomach, and they call it a "gastric pacemaker". The idea is that it stimulates the stomach to open and close so food moves through the digestive system and doesn't get stuck in the stomach to rot. I was the first person to have this condition as a result of narcotic pain medication (narcotics slow the "motility" of the digestive system, & that is what was causing my digestion to slow to a stop). This device has done wonders for me (I wish the SCS in my back worked as well), I have only had one major episode that required hospitalization. I have a lot of nausea, and as much as it sucks, it is nothing like the nausea I dealt with for that year when they were trying to figure out what was wrong with me.
Anyway, I am really struggling to deal with the nausea and diarrhea on top of my high pain levels, and the doctors don't know what to do with me. They don't want to change my diabetes medication (they question if that is truly the root of the problem), & they don't want to give me anything to slow down the diarrhea, because both of these types of medication also slow down the motility of the stomach, & they are afraid that it will start that cycle again. But, in the meantime, I am chained to the bathroom with a bucket in case I throw up, and all of this sitting on a hard toilet seat is killing my back. Also, the gastric pacemaker will be due for a battery replacement soon, which will require surgery (as will my SCS, and my intrathecal pump - even though they were all implanted at different times, it just so happens that all of the batteries in them are running out at about the same time).
In addition, my husband suffers from Ulcerative Colitis and Crohn's disease. Several months ago, he had an intestinal blockage that resulted in him being hospitalized for a week, but low dose steriods, and strong antibiotics did the trick, and he was doing quite well. He's been having some issues with mild attacks from the Chrohn's, but several weeks ago, he had a really bad one. I had to call an ambulance because I could not get him up off the bathroom floor. They gave him morphine and anti-nausea meds and lots of IV fluids, and after 12 hrs or so, they sent us home to follow up with our own doctors. He went to our PCP the following day, who after giving him more pain and anti-nausea medications along with IV fluids, wanted him admitted to the hospital, which he refused. The following day, he went to see our GI, who also wanted him admitted, and again, he refused. By the following weekend, he was getting weaker and weaker by the day, and that Saturday night, he was a mess. I called the answering service for our GI and explained what was going on, and he said to bring him back to the ER, or if he could make it through the night, to bring him to their "Urgent Care Center" where he would come and evaluate him. This time, they did not give him a choice. They did bloodwork and a urinalysis, and they showed that his kidneys were very close to completely shutting down (from extreme dehydration)- they were working at 20% of their normal capacity, and the doctors said that if they went any lower, he was going to have to be put on dialysis. Thankfully, after a week in the hospital with IV fluids and medications, his kidney function was up to 50% of what it should be, and he was feeling somewhat better.
Last Friday, one week after being released from the hospital, he was working at a stockcar racetrack where he is the assistant flagman (quite high up in the air, in a little booth, him and one other guy, overlooking the track, waving the different flags that tell the cars when to go, when their is a caution due to an accident somewhere on the track, and giving the checkered flag at the end) and a piece of a car or a large rock was propelled off the track by a car, and hit my husband right smack between the eyes and knocked him out cold! He was taken to the nearest head trauma hospital about 1 1/2 hours from our home, and thankfully, he only wound up with a concussion and whiplash. But, our only car was at the racetrack, so I had to find someone to take me to go and get him in the middle of the night, drive to the track to pick up the car, and then drive him home.
Then this past Monday, I had an endoscopy and colonoscopy because of the stomach issues I have been having, and that evening, I asked my husband to go and get me some ice cream as I had a terrible sore throat. On his way back, he hit a deer, and did $2500 worth of damage to our only vehicle. Thankfully, our insurance covers 1/2 of the rental car we now have for at least a week while they fix our car.
This is literally, just the tip of the iceberg - I could go on and on, but this has gotten long enough, and I am very sorry for that. The biggest thing I am asking for in all of this is some support and prayers to help me cope with my constant high pain levels, and the stomach issues. I really feel like I am reaching the end of my rope. Thanks for taking the time to read all of this if you made it this far.